Alert archive / North Carolina / Gale Warnings in 2022
Gale Warning 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this gale warning at Jan 15, 2022, 2:35 AM EST. It took effect at Jan 16, 2022, 1:00 PM EST. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2022, 2:35 AM EST (07:35 UTC)
- In effect from
- Jan 16, 2022, 1:00 PM EST
- Expired
- Jan 18, 2022, 6:00 AM EST
- In force
- 41 hr
- Issued by
- NWS Newport/Morehead City, NC
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale warning went out at Jan 14, 10:16 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Jan 14, 10:16 PM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1016 PM EST Fri Jan 14 2022
.SYNOPSIS...
High pressure will build over the area from the north today and
Saturday as rapidly deepening low pressure moves into the north
Atlantic Ocean. Another strong low pressure system will impact
the area Sunday and Monday, bringing multiple hazards. High
pressure will build over the area through mid week, sliding off
the coast late week ahead of an approaching cold front.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 1015 PM Fri...Late evening update mainly captures T/Td
trends. Calm winds inland have allowed temps to cooled into the
30s inland while moderate winds continue along the coast with
temps in the low to mid 40s. Temps are on track to bottom out
in the upper 20s/lower 30s late tonight.
Previous discussion...Breezy conditions continue this afternoon
as a strong low pressure system deepens off the coast and moves
northeastwards off of New England. Gusts of 20-25 kts have been
common this afternoon and this will continue through sunset
although max wind gust values have started to come down a bit
into the 15-20 kt range at most observations sites. Lows tonight
mainly in the upper 20s to low 30s for much of the area.
&&
.SHORT TERM /SATURDAY/...
As of 330 PM Fri...We will be in between systems on Saturday as
attention turns to the west and the deepening low expected to
bring winter weather to the Carolinas on Sunday. For Saturday
though another quiet day with precipitation expected to hold off
until overnight Saturday night into Sunday morning. It will be
cool with increasing cloud cover as max temperatures should make
it into the 40s with inland counties barely achieving 40 with
mid 40s along the coast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 400 AM Friday...A complex low pressure system will impact
Eastern NC Saturday night through Monday with several potential
hazards. High pressure returns Tuesday and Wednesday, ahead of
another front expected to cross the region on Thursday.
Saturday into Sunday...Cold high pressure will build southward
from Eastern Canada Saturday as a shortwave trough dives
southward to the Deep South. Surface low pressure out ahead of
this trough will begin to develop and move eastward to the GA or
SC coast. Then, as the upper trough becomes negatively tilted,
the surface low is expected to rapidly deepen and track
northeast, paralleling I-95 up the Eastern seaboard on Sunday.
Latest guidance suite continues the slower trend of this system
with Saturday into much of Saturday night remaining mostly dry
with temps well below normal. Overnight lows drop well into the
20s inland and will be close to freezing along the coast.
The window and favorable area for pure snow (not mixed with
sleet or freezing rain) continues to shrink with only the inland
west and northwestern portions of ENC in the more favorable
region. From approximately the Tar River south and west, away
from the coast, precipitation will likely begin as sleet or
freezing rain after midnight Saturday night and persist into
mid Sunday morning (09-15Z) before temps rise above freezing
late Sunday morning. Forecast soundings continue to indicate a
pronounced warm nose around 850mb, helping to transition snow
formed aloft into sleet and/or freezing rain at the surface for
southwestern portions of ENC.
Biggest change with guidance regarding precipitation type with
the latest guidance was a slightly less pronounced warm nose,
resulting in slightly more sleet than freezing rain, though this
can change again as the system develops and approaches the area.
Longest duration of wintry precip will be for our Coastal Plain
counties (Duplin to Martin/Washington counties) until mid-
morning Sunday. Based on the latest trends, do not anticipate
more than a few tenths of an inch of snow, mainly for the
Coastal Plain counties mentioned above.
Precipitation is anticipated to change to all rain by 15Z,
which could be heavy at times through Sunday night as this
system deepens over the area. There will be the potential for a
couple inches of rain to fall in a short amount of time. Severe
potential remains low given abundant moisture/cloud
cover/precip inhibiting destabilization on Sunday. Some higher-
resolution guidance suggests a brief surge in instability that
could clip far eastern portions of the CWA (Carteret county,
Pamlico Sound and the OBX), though confidence is too low to
include in mention of thunderstorms at this time.
The complex low will also bring a period of strong winds for
coastal portions starting Sunday and lasting through late
Monday, please see the Coastal Flooding section below. For
coastal areas, this will be a much bigger impact than any
wintry weather.
Monday through Thursday...High pressure builds in from the west
behind the departing strong low pressure system late Monday
into Tuesday, with temps likely remaining below normal with
highs mostly in the 40s to 50s and lows in the upper 20s and
30s. Winds will be gusty on Monday, due to the gradient between
the strong low moving north into New England and high pressure
building in from the Deep South states. A cold front will
approach from the west late Wed and cross the region Thurs into
Thursday night.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 730 PM Fri...VFR conditions are expected through the TAF
period. Skies will remain generally clear overnight with
increasing mid and high clouds Saturday as the low pressure
system begins to strengthen across the Deep South. Winds remain
light N to NE through the TAF period, generally less than 10 kt
with a few gusts to around 15 kt possible Saturday afternoon.
LONG TERM /Saturday night through Wednesday/...
As of 410 AM Friday...Sub-VFR conditions likely beginning early
Sunday morning as a strong low pressure system impacts the
region. Wintry mix may impact the terminals Sunday morning,
mainly ISO/PGV, before transitioning to moderate to heavy rain
Sunday afternoon. Could see crosswind component in gusty winds
late Sunday into Monday. VFR conditions persist on Tuesday as
high pressure builds in from the west.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 745 PM Fri...Have cancelled the Gale Warning for the
coastal waters north of Ocracoke Inlet as winds are slowly
diminishing with low pressure offshore pulling away from the
area. Winds will continue to diminish overnight and will
generally be northerly around 10-20 kt Saturday but seas will
continue around 5-8 ft and will maintain a SCA here through
Saturday night.
Continue the SCA for the coastal waters south of Ocracoke Inlet
through this evening, mainly for gusts to around 25 kt but seas
will remain around 2-5 ft. Winds will be north to northeast
around 10-15 kt Saturday with seas continuing around 2-5 ft.
Have cancelled the SCA for the Sounds and Alligator River as
winds have generally dropped below 25 kt, however could see an
occasional gust to 25 kt this evening, mainly across eastern
portions of the sounds. Expect north winds around 10-15 kt here
on Saturday.
With the previous Gale Warning now cancelled, have issued a Gale
Watch for all waters except for the inland rivers early Sunday
morning into Monday associated with the next low pressure system
to impact the area.
LONG TERM /Saturday night through Wednesday/...
As of 415 AM Friday...Northerly winds are expected to increase
substantially Saturday night and Sunday as a low pressure
system approaches from the southwest and deepens over the area
with Gale Force conditions possible across much of the waters
Sunday into Monday. Seas build Sunday in response to increasing
winds with the strong coastal low. Once Gales diminish Monday
afternoon, seas are expected to remain at SCA levels through
midday Tuesday.
&&
.TIDES/COASTAL FLOODING...
As of 325 AM Fri...Strong low pressure system will impact the
area Sunday into Monday, with potential for minor to locally
moderate coastal flooding. Still too early for specifics but
water level rises of 1-3 ft above ground level (AGL) likely for
areas adjacent to the coast, the Pamlico Sound and the
Neuse/Bay/Pamlico/Pungo Rivers. Rough surf is also likely to
result in ocean overwash and beach erosion. Rapid water level
rises will be possible for soundside areas adjacent to the
Pamlico Sound as strong SE winds late Sunday becoming WSW
Sunday night and Monday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from Sunday morning through Monday evening for
AMZ135-152-154.
Gale Watch from Sunday afternoon through Monday morning for
AMZ131-230-231.
Small Craft Advisory until 9 AM EST Sunday for AMZ152-154.
Gale Watch from late Saturday night through Monday evening for
AMZ156-158.
Small Craft Advisory until 1 AM EST Saturday for AMZ156-158.
Gale Watch from Sunday afternoon through Monday evening for
AMZ150.
Small Craft Advisory until 1 PM EST Sunday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...RTE/SK
SHORT TERM...RTE
LONG TERM...DAG
AVIATION...DAG/SK
MARINE...DAG/RTE/SK
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Jan 14, 3:57 PM EST, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 357 PM EST Fri Jan 14 2022 NCZ029-044-045-079-080-090>092-193-198-152100- Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones- Northern Craven-Inland Onslow- 357 PM EST Fri Jan 14 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system late this weekend has the potential to bring a period of wintry precipitation, including freezing rain, sleet and snow to the area Sunday morning. A change to all rain is expected by Sunday afternoon as temperatures warm well above freezing with periods of heavy rain through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-047-081-094-194>196-199-203-152100- Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-Southern Craven- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- 357 PM EST Fri Jan 14 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system late this weekend will bring heavy rain and strong winds to the area Sunday and Sunday night. Precipitation may begin as a wintry mix of sleet or areas of freezing rain early Sunday morning before changing quickly to all rain by mid Sunday morning. Heavy rain and gusty winds are likely Sunday afternoon and Sunday night. Strong southeast winds Sunday will shift into the southwest to west Sunday night into Monday. Minor to locally moderate water level rises will be possible for areas adjacent to the coast, Pamlico Sound, Neuse, Bay and Pungo Rivers. High surf may lead to ocean overwash and beach erosion along the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-152100- Ocracoke Island-Hatteras Island- 357 PM EST Fri Jan 14 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rain and gusty winds are likely Sunday afternoon and Sunday night. Strong southeast winds Sunday will shift into the southwest to west Sunday night into Monday. Minor to locally moderate water level rise will be possible for areas adjacent to the coast including the Pamlico Sound. High surf may lead to ocean overwash and beach erosion along the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 7:23 PM EST | Gale Watch | MHX | 7 hr | |
| Jan 15, 2:28 AM EST | High Wind Watch | MHX | Carteret, Dare, Hyde | 13 hr |
| Jan 15, 2:28 AM EST | Wind Advisory | MHX | Beaufort, Carteret, Craven, Dare, Hyde, Onslow and 1 more | 48 hr |
| Jan 15, 2:35 AM EST | Storm Warning | MHX | 48 hr | |
| Jan 15, 2:38 AM EST | Winter Weather Advisory | MHX | Beaufort, Craven, Duplin, Greene, Jones, Lenoir and 4 more | 35 hr |
| Jan 15, 4:29 AM EST | Coastal Flood Watch | MHX | Beaufort, Dare, Hyde | 12 hr |
| Jan 15, 4:29 AM EST | Coastal Flood Advisory | MHX | Beaufort, Carteret, Craven, Dare, Hyde, Onslow and 1 more | 48 hr |
| Jan 15, 3:50 PM EST | High Wind Warning | MHX | Carteret, Dare, Hyde | 29 hr |
| Jan 15, 4:18 PM EST | Coastal Flood Warning | MHX | Beaufort, Dare, Hyde | 52 hr |
| Jan 15, 4:18 PM EST | High Surf Advisory | MHX | Carteret, Dare, Hyde, Onslow | 52 hr |
Nearby
Gale Warnings in North Carolina, 2022Every gale warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.